0
No votes yet
Article
Open Access Article

Gastrointestinal Side Effects Associated With Novel Therapies in Patients With Multiple Myeloma: Consensus Statement of the IMF Nurse Leadership Board

Lisa C. Smith
Page Bertolotti
Kathleen Curran
Bonnie Jenkins
CJON 2008, 12(3), 37-52 DOI: 10.1188/08.CJON.S1.37-51

The novel immunomodulatory drugs lenalidomide and thalidomide and the novel proteasome inhibitor bortezomib can cause gastrointestinal side effects, including constipation, diarrhea, nausea, and vomiting, which can have a deleterious effect on quality of life and interfere with optimal therapy. The International Myeloma Foundation's Nurse Leadership Board developed this consensus statement for the management of gastrointestinal side effects associated with novel therapies to be used by healthcare providers in any medical setting. It includes grading criteria and general recommendations for assessing and managing the side effects. Although constipation, diarrhea, nausea, and vomiting are expected side effects associated with novel therapies for multiple myeloma, they are manageable with appropriate medical interventions.

References 

American Gastroenterological Association. (2000). AGA guideline: Constipation. <i>Gastroenterology</i>, 119, 1761-1778.

American Society of Clinical Oncology. (2005a). Constipation. Retrieved October 18, 2007, from <a target="_blank" href='http://www.asco.org/portal/site/patient/menuitem.169f5d85214941ccfd748f6...

American Society of Clinical Oncology. (2005b). Diarrhea. Retrieved October 18, 2007, from <a target="_blank" href='http://www.asco.org/portal/site/patient/menuitem.169f5d85214941ccfd748f6...

American Society of Clinical Oncology. (2005c). Nausea and vomiting. Retrieved October 18, 2007, from <a target="_blank" href='http://www.asco.org/portal/site/patient/menuitem.169f5d85214941ccfd748f6...

Berger, A. M., & Clark-Snow, R. A. (2007). Chemotherapy-related nausea and vomiting. In A. M. Berger, J. L. Shuster, & J. H. Von Roenn (Eds.), <i>Principles and practice of palliative care and supportive oncology</i> (3rd ed.). Philadelphia: Lippincott Williams and Wilkins.

Bertolotti, P., Bilotti, E., Colson, K., Curran, K., Doss, D., Faiman, B., et al. (2007). Nursing guidelines for enhanced patient care. <i>Haematologica</i>, 92(Suppl. 2), 211.

Bertolotti, P., Bilotti, E., Colson, K., Curran, K., Doss, D., Faiman, B., et al. (2008). Management of side effects of novel therapies for multiple myeloma: Consensus statements developed by the International Myeloma Foundation's Nurse Leadership Board. <i>Clinical Journal of Oncology Nursing</i>, 12(3, Suppl.), 9-12.

Bisanz, A., Woolery, M., Lyons, H. F, Gaido, L., Yenulevich, M. C., & Fulton, S. (2007). Putting Evidence Into Practice®: Constipation. Retrieved October 29, 2007, from <a target="_blank" href='http://www.ons.org/outcomes/volume2/constipation.shtml'>http://www.ons.o...

Bush, N. (2004). Chemotherapy-induced diarrhea. <i>Oncology Nursing Forum</i>, 31(5), 889-892.

Celgene Corporation. (2007a). Revlimid® (lenalidomide) [Package insert]. Summit, NJ: Author.

Celgene Corporation. (2007b). Thalomid® (thalidomide) [Package insert]. Summit, NJ: Author.

Dalal, S., Palat, G., & Bruera, E. (2007). Chronic nausea and vomiting. In A. M. Berger, J. L. Shuster, & J. H. Von Roenn (Eds.), <i>Principles and practice of palliative care and supportive oncology</i> (3rd ed.). Philadelphia: Lippincott Williams and Wilkins.

Engelking, C. (2004). Diarrhea. In C. H. Yarbro, M. H. Frogge, & M. Goodman (Eds.), <i>Cancer symptom management</i> (3rd ed., pp. 528-556). Sudbury, MA: Jones and Bartlett.

Ernst, E., & Pittler, M. H. (2000). Efficacy of ginger for nausea and vomiting: A systematic review of randomized clinical trials. <i>British Journal of Anaesthesia</i>, 84(3), 367-371.

Ghobrial, J., Ghobrial, I. M., Mitsiades, C., Leleu, X., Hatjiharissi, E., Moreau, A. S., et al. (2007). Novel therapeutic avenues in myeloma: Changing the treatment paradigm. <i>Oncology</i>, 21(7), 785-792.

Glare, P., Pereira, G., Kristjanson, L. J., Stockler, M., & Tattersall, M. (2004). Systematic review of the efficacy of antiemetics in the treatment of nausea in patients with far-advanced cancer. <i>Supportive Care in Cancer</i>, 12(6), 432-440.

Grunberg, S. M. (2007). Antiemetic activity of corticosteroids in patients receiving cancer chemotherapy: Dosing, efficacy and tolerability analysis. <i>Annals of Oncology</i>, 18(2), 233-240.

Hofman, M., Morrow, G. R., Roscoe, J. A., Hickok, J. T., Mustian, K. M., Moore, D. F., et al. (2004). Cancer patient's expectations of experiencing treatment-related side effects: A University of Rochester Cancer Center—Community Clinical Oncology Program study of 938 patients from community practices. <i>Cancer</i>, 101(4), 851-857.

Jordan, K., Sippel, C., & Schmoll, H. J. (2007). Guidelines for antiemetic treatment of chemotherapy-induced nausea and vomiting: Past, present, and future recommendations. <i>Oncologist</i>, 12(9), 1143-1150.

Kris, M. G., Hesketh, P. J., Somerfield, M. R., Feyer, P., Clark-Snow, R., Koeller, J. M., et al. (2006). American Society of Clinical Oncology guideline for antiemetics in oncology: Update 2006. <i>Journal of Clinical Oncology</i>, 24(18), 2932-2947.

Manochakian, R., Miller, K. C., & Chanan-Khan, A. A. (2007). Clinical impact of bortezomib in frontline regimens for patients with multiple myeloma. <i>Oncologist</i>, 12(8), 978-990.

Mercadante, S. (2007). Diarrhea, malabsorption, and constipation. In A. M. Berger, J. L. Shuster, & J. H. Von Roenn (Eds.), <i>Principles and practice of palliative care and supportive oncology</i> (3rd ed.). Philadelphia: Lippincott Williams and Wilkins.

Millennium Pharmaceuticals, Inc. (2007). Velcade® (bortezomib) [Package insert]. Cambridge, MA: Author.

Molassiotis, A., Yung, H. P., Yam, B. M., Chan, F. Y., & Mok, T. S. (2002). The effectiveness of progressive muscle relaxation training in managing chemotherapy-induced nausea and vomiting in Chinese breast cancer patients: A randomized controlled trial. <i>Supportive Care in Cancer</i>, 10(3), 237-246.

National Cancer Institute. (2006). <i>Common Terminology Criteria for Adverse Events v.3.0.</i> Retrieved December 28, 2007, from <a target="_blank" href='http://ctep.cancer.gov/forms/CTCAEv3.pdf'>http://ctep.cancer.gov/forms/C...

National Cancer Institute. (2007a). Gastrointestinal complications (PDQ®). Retrieved October 29, 2007, from <a target="_blank" href='http://www.cancer.gov/cancertopics/pdq/supportivecare/gastrointestinalco...

National Cancer Institute. (2007b). Nausea and vomiting (PDQ®) Retrieved October 29, 2007, from <a target="_blank" href='http://www.cancer.gov/cancertopics/pdq/supportivecare/nausea/healthprofe...

National Comprehensive Cancer Network. (2007). <i>NCCN Clinical Practice Guidelines in Oncology™: Antiemesis</i> [v.3.2008]. Retrieved September 10, 2007, from <a target="_blank" href='http://www.nccn.org/professionals/physician_gls/PDF/antiemesis.pdf'>http...

National Comprehensive Cancer Network & American Cancer Society. (2007). <i>Nausea and vomiting: Treatment guidelines for patients with cancer.</i> Retrieved September 10, 2007, from <a target="_blank" href='http://www.nccn.org/patients/patient_gls/_english/pdf/NCCN%20Nausea%20Gu...

Rajkumar, S. V., Hayman, S. R., Lacy, M. Q., Dispenzieri, A., Geyer, S. M., Kabat, B., et al. (2005). Combination therapy with lenalidomide plus dexamethasone (Rev/Dex) for newly diagnosed myeloma. <i>Blood</i>, 106(13), 4050-4053.

Redd, W. H., Montgomery, G. H., & DuHamel, K. N. (2001). Behavioral intervention for cancer treatment. <i>Journal of the National Cancer Institute</i>, 93(11), 810-823.

Richardson, P. G., & Anderson, K. (2006). Thalidomide and dexamethasone: A new standard of care for initial therapy in multiple myeloma. <i>Journal of Clinical Oncology</i>, 24(3), 334-336.

Shen, J., Wenger, N., Glaspy, J., Hays, R. D., Albert, P. S., Choi, C., et al. (2000). Electroacupuncture for control of myeloablative chemotherapy-induced emesis: A randomized controlled trial. <i>JAMA</i>, 284(21), 2755-2761.

Tipton, J., McDaniel, R., Barbour, L., Johnston, M. P., LeRoy, P., Kayne, M., et al. (2006). Putting Evidence into Practice®: Chemotherapy-induced nausea and vomiting. Retrieved October 29, 2007, from <a target="_blank" href='http://www.ons.org/outcomes/volume1/nausea.shtml'>http://www.ons.org/out...

Basch, E. M., & Ulbricht, C. E. (2004). Complementary, alternative, and integrative therapies in cancer care. In V. T. DeVita, S. Hellman, & S. A. Rosenberg (Eds.), <i>Cancer: Principles and practice of oncology</i> (7th ed.). Philadelphia: Lippincott Williams and Wilkins.

Benson, A. B., Ajani, J. A., Catalano, R. B., Engelking, C., Kornblau, S. M., Martenson, J. A., et al. (2004). Recommended guidelines for the treatment of cancer treatment-induced diarrhea. <i>Journal of Clinical Oncology</i>, 22(14), 2918-2926.

Berger, A. M., & Clark-Snow, R. A. (2005). Nausea and vomiting. In V. T. DeVita, S. Hellman, & S. A. Rosenberg (Eds.), <i>Cancer: Principles and practice of oncology</i> (7th ed.). Philadelphia: Lippincott Williams and Wilkins.

Richardson, P. G., Hideshima, T., Mitsiades, C., & Anderson, K. C. (2007). The emerging role of novel therapies for the treatment of relapsed myeloma. <i>Journal of the National Comprehensive Cancer Network</i>, 5(2), 149-162.

San Miguel, J., Blade, J., Boccadoro, M., Cavenagh, J., Glassmacher, A., Jagannath, S., et al. (2006). A practical update on the use of bortezomib in the management of multiple myeloma. <i>Oncologist</i>, 11(1), 51-61.